Thiopentone infusion is used to manage patients with Traumatic Brain Injury with persistent raised Intracranial pressure (ICP) and in treating intractable seizures. Pupillary abnormalities (unequal or fixed and dilated) can occur as a complication. The aim of this study was to determine factors associated with this complication.
Methods Retrospective review of patients admitted to a tertiary level PICU between 2000–2011 receiving thiopentone infusion or >2 boluses (not as a part of Rapid sequence intubation). 59 patients were identified. Patients who had dilating eye drops were excluded. Quantitative variables are expressed as mean and Standard deviation, qualitative variables as percentages. Student’s t-test is used for comparison of quantitative variables.
Results The mean age of study population was 6.5years (±5.3). Thiopentone was used for ICP management in 44 (74.6%) and seizure control in 15 (25.4%) patients. 13 (22%) episodes of pupillary abnormality (of which 8 had fixed and dilated pupils) were recorded in 12(20.3%) patients. Dose/kg (p=0.675), maximum rate of infusion (p=0.37) or duration of infusion (p=0.51) were not significantly related to the occurrence of this complication. Age >9 years was significantly associated (p=0.05) with abnormal pupillary reaction.
Conclusion High dose, maximum infusion rate or longer duration of thiopentone infusion were not associated with abnormal pupillary reaction. Drug levels were not done in all and it is not known whether this complication is a result of genotypic variation in drug metabolism. It is however important to have continuous EEG monitoring to ensure that the optimal dose is administered to the patient.